Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Suffering from postpartum hypothyroid. On medications. Thyroid test done. What does the reports suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 898 Questions
once active 30 year old white female - 64 inches 122 lbs - single working mother of 2 (8 years and 2 year old boys) - postpartum hypothyroid - Adult ADD - meds include synthroid .75mcg, adderall 3x10mg twice D. and birth control pill. Developing tiredness and lethargy last summer - increased lethargy, extreme dizziness, confusion - foggy headedness, heaviness in chest difficulty breathing, rapid heart rate. tingling in hands and top of left arm. May of this year experienced extreme swelling in my left leg from mid thigh down onset was rapid. i could feel my leg swelling insid my pant leg. no evidence of insect bite, this was after sitting at a desk most of the day and walking 3 blocks on breaks and picking up kids end of day. strange "thick" feeling in neck and tongue. -- elevated legs and following day STAT ultra sound found no sign of clots was prescribed lasix for the edema which also seemed to clear up the difficulty breathing. labs came back with the following results -- noted low b12 and begin weekly b12 shots after 11 weeks of weekly shots levels went from 214 to 728 - now on one shot every three weeks beginning today
March 26 Thyroid panel shows the following
TSH          2.9     
T3 Uptake          34.3     
T4          9.2     
T7          3.16     

5/7/2012 CMP lab results show --
Albumin          4.1
ALP          39
AST          20
ALT          19
Bilirubin, Total          0.6
Total Protein          7.1
Sodium          135
Potassium          5.1
Chloride          106.7
CO2          26
BUN          15
Creatinine          0.7
GFR NON AA Male          140.7
GFR AA Male          170.2
GFR NON AA Female          104.4
GFR AA Female          126.3

5/7 and most recent 7/ 23 CBC side by side for comparison --
WBC..          7.1     11.7 -- slightly elevated
RBC..          4.22     4.02
HGB..          13.2     12.7
HCT..          39.2     38.1
MCV..          92.9     94.7
MCH..          31.3     31.7
MCHC..          33.7     33.5
RDW..          12.5     12.2
PLT..          265     214
MPV..          8.4     9
GR%..          60.5     82.7
LY%..          35.2     14
MO%..          4.3     3.3
GR#..          4.3     9.7
LY#..          2.5     1.6
MO#..          0.3     0.4

no fever - temp was 98
day after first b12 experienced cardiac episode in 5/16 --onset was spontaneous & abrupt - dizzy - faint feeling urgent care referred me to the ED after ekg showed prolonged sinus tachycardia .over 150 bpm .. 6 hours of waiting in ED no change to heart rate diagnosed as "anxiety attack" -- cardiac enzymes and chest x XXXXXXX all OK --

weekly b12 shots seemed to sustain me for a while, but 3 weeks ago began to notice slight pain in upper right quadrant - would come and go, now had turned into a constant dull hot ache - very dull but still uncomfortable - time will tell in 2 weeks if pain is cycle or "cyst" related. october last year experienced a ruptured cyst - at that time - abdominal ultra sound was negative , vaginal showed ruptured cyst - over the past few weeks lethargy is back -- EXTREME TIREDNESS - yet difficulty sleeping, dizziness when standing, forgetfulness, newest symptom which concerns me the most -- random radiating or shooting pins & needles stinging like sensations - random pins and needles sensations in inside of upper thighs, tops of thigh, lower calf - back of arms, random locations sensations come and go - constant stinging numb sensation outside of left arm into palm of hand weakness when holding children. muscle fatigue and stiffness , tightness in back - possibly my back is the reason for the weird numb sensations - xrays . being that i was on 11 weeks of weekly b12 all of this should have cleared up. I am exhausted and can barely function as a parent. after work i want to crash on the couch and not move. was told that these test results are all normal - but i know my body and this isn't normal. i should not be feeling as badly as i do. i was once a runner and enjoyed spending time outside with my kids and now i'm so tired and feel so bad i can barely function .

saturday after 2 hours in extreme heat fishing and a pool party - arrived home around midnight and began to see motion trails behind anything that waved infront of me. is this is possible a sign of dehydration or tiredness -- totally freaked me out.

I consider myself pretty healthy, very active - there is something totally wrong with me and completely putting a hitch in life I have to figure this thing out and get back to me again.
i don't feel like i have an elephant on my chest like i did before when all of this started, but i just feel like ik'm not getting enough oxygen, i'm just so tired.
my dr said if not feeling better after 2 weeks she will refer me to neuro . what are your thoughts? does this sound like anything you're familiar with? can you also speak to the cbc levels - i'm not familiar with the labs and curious as to the change among the GR#, GR% LY# & LY% does this have anything to do with the elevated wbc?
any thoughts on this are greatly appreciated - i want my old self back!!! my kids and work need me!
apologies for the rough and scattered history - please help!!!
Posted Thu, 16 Aug 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Divya Kuttikrishnan 40 minutes later

Thanks for writing in.

I have gone through your reports thoroughly and all your investigations as of now are normal (including CBC) and it appears that you are suffering from anxiety/depression. Being a single parent must be difficult on you as you are the provider for your kids financially and emotionally. Probably you are feeling stressed out and need time for yourself. Probably you have some other issues worrying you, but you have been blocking it from your mind and that could have resulted in your symptoms.
The drug adderall might be contributed to your anxiety.

Follow your doctor's advise and if you are not better in 2 weeks visit a neurologist. However , I would prefer you to visit a psychologist for some counselling.

In the meantime , take a couple of days off from work. Relax. Listen to music, enjoy yourself, pursue your interests and hobbies. Sign up for relaxation/meditation classes, which might really help you a lot. Try to do regular exercise 30 minutes a day for 5 days. Exercise releases endorphins which will help you feel good.

Hope I have answered your queries. In case you don't have further queries, kindly accept my answer. Any reviews are welcome.

Get well soon :)

Dr. Divya Kuttikrishnan

Above answer was peer-reviewed by
Follow-up: Suffering from postpartum hypothyroid. On medications. Thyroid test done. What does the reports suggest? 13 hours later
So in your opinion the root cause of the edema causing my leg to swell elephant size, the crawling tingling and numbness and exhaustion is all due to anxiety?
Answered by Dr. Divya Kuttikrishnan 3 hours later

The first possibility was DVT , but that was ruled out by tests.

Vit B12 defeciency at that time might have contributed to the edema , tingling and numbness. However, at present the Vit B12 levels are well within range.

Another possibility is that the oral contraceptive pills might have caused pedal edema.

Hope this answers your question.

Above answer was peer-reviewed by
Follow-up: Suffering from postpartum hypothyroid. On medications. Thyroid test done. What does the reports suggest? 13 hours later
Thank you for your review.
Answered by Dr. Divya Kuttikrishnan 10 hours later
You are welcome, XXXXXX.
I hope you feel better soon .
Have a nice day :)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor